Ever popped your multivitamin on an empty stomach as you rushed out the door in the morning, and wound up nauseous within the hour? You’re not the only one. No, you don’t need to chuck that bottle of multis in the garbage; you might, however, need to reassess how and when you take your daily dose of goodness.
Unless you eat a perfectly balanced diet, chances are you can benefit from taking a multivitamin.
“Multivitamins offer a wide range of micronutrients to complement an overall healthy diet,” says Amanda A. Kostro Miller, R.D., L.D.N., dietitian and adviser for Smart Healthy Living.
In addition to helping fill nutritional gaps in the standard diet, the once-a-day supplement can be especially helpful for people with certain dietary restrictions or health conditions.
Read More: 5 Key Nutrients You Really Don’t Want To Miss Out On
Vegans and vegetarians, for instance, can benefit from the vitamin B12 found in multis, since we typically get that nutrient from animal foods.
“A multivitamin can also be really important for those who are at risk for vitamin deficiencies because they’ve had gastric bypass surgery or have inflammatory bowel disease celiac disease,” say The Nutrition TwinsLyssie Lakatos, R.D.N., C.D.N., C.F.T., and Tammy Lakatos Shames, R.D.N., C.D.N., C.F.T.
Of course, taking a multivitamin isn’t a replacement for a healthy diet, but increasing evidence suggests that taking a multivitamin is truly good for your health.
Turns out, there is a very legitimate reason that taking your multivitamin on an empty stomach can leave you feeling queasy.
“Certain nutrients found in multivitamins can upset our stomachs or even make us nauseous,” says dietitian Caitlin Beale, M.S., R.D.N. Large doses ofvitamin C, zinc, and iron, in particular, can upset an empty stomach.
“These nutrients can irritate the lining of the stomach, causing symptoms of nausea and discomfort,” she explains.
Avoiding post-multi nausea is simple: Make sure you take your multivitamin with some sort of food. This creates a buffer between your multi’s nutrients and your stomach lining.
Not to mention, taking your multi with food also ensures you absorb the fat-soluble vitamins it contains, says Beale.You see, thevitamins A, D, E, and K all need fat to be absorbed by the body.
Not all of the nutrients in your multivitamin are fat-soluble. However, you’ll still want to buddy your multi up with a snack or meal to promote all-around absorption. Beale recommends including a healthy fat—like avocado, olive oil, or walnuts—in your eats to help your body make the most of those fat-soluble vitamins.
To make the new habit stick, set an alarm in your phone to remind you to pop your multi at mealtime.
If you continue to experience nausea after taking your multi even when you pair it with food, you mightwant to consider switching up your vitamin protocol.
“You may find that it works better for you to supplement with individual nutrients you need more of, such as vitamin D, a B-complex vitamin, and the omega-3s EPA and DHA,” suggests Amy Gorin, M.S., R.D.N., a plant-forward dietitian in the New York City area.
Or, try changing the type of multivitamin you consume. “Some very sensitive people do better with food-based, powdered, or chewable multivitamins,” says Beale. The Cleveland Clinic agrees, suggesting that some people may better tolerate easier-to-digest multi forms, like gummies.
When in doubt, Gorin recommends meeting with a registered dietitian, who can help you come up with the supplement plan that works best for you.
Diggin’ What’s Good? For more essential health facts, tips, and inspiration, join our Facebook community, Eating Healthy, today!